Thunderstorm Wind, Pulaski
- When
- May 27, 12:55 AM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.100, -84.600
Multiple large branches were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 6:07 PM EST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 707 PM EDT WED MAY 26 2004 .DISCUSSION... LARGE MCS PRESENTLY EXITING THE CWA. THE OFFICE RECEIVED SEVERAL REPORTS OF WIND DAMAGE...HAIL AND 3 POSSIBLE REPORTS OF TORNADOES. MODELS ARE IN GOOD AGREEMENT FOR THE NEAR TERM. BOUNDARY WILL REMAIN IN THE AREA THROUGH FRIDAY...AND WITH THUNDERSTORMS FIRING UP AGAIN IN THE WESTERN PORTIONS OF THE STATE AND MOST OF THE AREA SATURATED ...HAVE ELECTED TO GO WITH A FLOOD WATCH THROUGH 8 PM THURSDAY. FOR TEMPS STAYED CLOSE TO MAV NUMBERS AND PREVIOUS FORECAST. FOR THE EXTENDED...MODELS ARE IN GOOD AGREEMENT. TEMPERATURES WILL WARM AND POPS WILL BE MORE OF A DIURNAL NATURE AS AMPLIFIED PATTERN MOVES OVER THE AREA. THE UPPER LEVEL RIDGE WEAKENS AND MOVES EAST ON LATE MONDAY...AS A COLD FRONT PUSHES THROUGH THE AREA. FORECAST WAS IN GOOD SHAPE ONLY MADE SOME MINOR TWEAKS. TEMPERATURES WILL BE SLIGHTLY COOLER ONCE THE FRONT PASSES. STAYED CLOSE TO MEX NUMBERS ONCE AGAIN FOR TEMPS. && .PREV DISCUSSIONS... 1255 PM EDT WED MAY 26 2004 ANOTHER UPDATE TO ADD RECENTLY ISSUED SEVERE THUNDERSTORM WATCH. INCLUDES WESTERN HALF OF CWA. NEW BREAKUP NECESSARY TO ACCOMMODATE WATCH. NO ADDITIONAL CHANGES. && 1220 PM EDT WED MAY 26 2004 LOW LEVEL CONVERGENCE SOUTH OF FRONTAL BOUNDARY DRAPED ACROSS OH RIVER IS FOCUS FOR SOME EARLY MORNING SHOWER ACTIVITY ACROSS FA. LARGE CONVECTIVE COMPLEX UPSTREAM IN SOUTHERN IL AND IN COVERED BY SPC WATCH LOOKS TO EVENTUALLY HAVE ITS SIGHTS ON ERN KY...IN PARTICULAR OUR NORTHERN COUNTIES. ISOLATED SEVERE THUNDERSTORMS DEFINITELY POSSIBLE. FAIRLY DEEP MOISTURE...WITH PRECIPITABLE WATER AROUND AN INCH AN A HALF THROUGH THURSDAY AFTERNOON AND EVENING. HEAVY RAINERS ARE HIGHLY LIKELY WITH FLASH FLOODING A CONCERN FOR LATER THIS EVENING INTO THURSDAY. WILL LIKELY ISSUE FLOOD WATCH BEFORE AFTERNOON PACKAGE IS OUT. UPDATE ALREADY OUT TO LOWER TEMPERATURES ALL ZONES A TAD AND REDUCE WIND SPEEDS. REST OF PACKAGE LOOKS GOOD. && 615 AM EDT WED MAY 26 2004 09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT LYING THROUGH THE OHIO VALLEY FROM NEAR STL UP TO CLE. CLOSER TO HOME...A CLUSTER OF THUNDERSTORMS HAVE LEFT BEHIND ANOTHER BOUNDARY BETWEEN THE RAIN COOLED AIR OF EAST KENTUCKY AND THE WARMER UNTAPPED ENVIRONMENT OF EAST TENNESSEE. ON SATELLITE...THE CLOUDS ARE WARMING AND DISSIPATING FROM THAT LAST STORM CLUSTER NOW EAST OF KENTUCKY. ADDITIONAL CLOUDS ARE FOUND THROUGHOUT THE AREA SOUTH OF THE FRONT. THE REGIONAL RADAR HAS SETTLED DOWN RECENTLY WITH JUST A FEW STRAY SHOWERS FOUND ROLLING THROUGH THE LOWER OHIO VALLEY AND NEAR JKL. THE MODELS ARE IN GOOD AGREEMENT WITH THE LONG WAVE PATTERN OF A DEEP TROUGH OVER CENTRAL CANADA AND A RIDGE OVER THE GULF COAST STATES. THEY KEEP FAST FLOW FUNNELING THROUGH THE OHIO VALLEY THROUGH 48 HOURS WITH MINOR WAVES RACING PAST KENTUCKY EVERY 12 HOURS OR SO. THESE WILL BE ACCOMPANIED BY SIGNIFICANT JET STREAKS THAT WILL ENCOURAGE DIVERGENCE ALOFT AS THEY PASS EAST KENTUCKY... TIMED FOR LATE AT NIGHT THE NEXT 48 TO 60 HOURS. THEN RIDGING BEGINS TO PUSH THROUGH THE NORTHERN PLAINS IN RESPONSE TO A TROUGH COMING ASHORE IN THE PACIFIC NORTHWEST. THIS RIDGE WILL EVENTUALLY MAKE IT FAR ENOUGH EAST TO AFFECT KENTUCKY OVER THE WEEKEND. HOWEVER... BEFORE IT CAN EXERT TOO MUCH INFLUENCE A SHORTWAVE TROUGH SNEAKS OUT OF THE DESERT SOUTHWEST TARGETING KENTUCKY EARLY SATURDAY. RIDGING OF ONE FORM OR ANOTHER WILL BE IN CHARGE OF THE PATTERN ALOFT INTO THE START OF THE NEW WORK WEEK. SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF AN UNSETTLED PATTERN FOR THE SOUTHERN OHIO VALLEY AS CLUSTERS OF SHOWERS AND THUNDERSTORMS PERIODICALLY ROLL THROUGH. THESE WILL BE FEED BY FAVORABLE DAYTIME SFC HEATING...PLENTY OF MOISTURE...WITH PWS TO AN INCH AND THREE QUARTERS...AND OCCASIONAL UPPER LEVEL SUPPORT. LAST EVENINGS RAINS MANAGED TO SPLIT THE CWA WITH THE NORTH HIT FIRST AND LATER THE SOUTH. THIS WILL SURELY LOWER OUR FLASH FLOOD GUIDANCE WITH ANY TRAINING STORMS PROVIDING THE POTENTIAL FOR FLASH FLOOD PROBLEMS TODAY. HOWEVER...WILL NOT HOIST A FFA SINCE AM NOT EXPECTING SIGNIFICANT RAINS UNTIL MID TO LATE AFTERNOON WHICH WILL LET ENOUGH TIME PASS FOR THE GROUND TO RECOVER SOMEWHAT. AM MORE CONCERNED ABOUT THE FLOOD POTENTIAL TONIGHT WITH MORE UPPER LEVEL SUPPORT AROUND AND LIKELY...LESS OF A BREATHING ROOM BETWEEN SYSTEMS. DAY SHIFT WILL NEED TO ASSESS THIS SITUATION BASED ON THE AFTERNOON RADAR AND MODEL TRENDS FOR A POSSIBLE FFA TONIGHT INTO THURSDAY. ORIGINAL THOUGHTS ON THE FRONT/S MOVEMENT FROM 24 HOURS AGO WILL NEED TO BE REVISED FOR MORE FOOT DRAGGING THROUGH SOUTHEAST KENTUCKY THURSDAY NIGHT AS A JET STREAK ENCOURAGES STORM DEVELOPMENT TOWARD FRIDAY MORNING. THE WEEKEND STILL LOOKS RELATIVELY CALMER THANKS TO THE UPPER RIDGE BUILDING IN...THOUGH THE FRONT DOES PUSH BACK NORTH. MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A WARMER BLEND OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS. AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE MAXES SIGNIFICANTLY TODAY AS THE RAW MET NUMBERS WERE OVERPLAYING THE COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS... THEY LOOKED BETTER FOR THURSDAY FOR HIGHS. FOR LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT AND ALSO THURSDAY NIGHT. THE REST OF THE FORECAST WAS IN GREAT SHAPE... JUST NUDGED IT ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS. && 1144 PM EDT TUE MAY 25 2004 QUICK UPDATE TO REMOVE SEVERE TSRA WATCH. RAIN SHIELD MOVING IN AND LOOKS LIKE WIDESPREAD COVERAGE SO UPPED THE POPS TO CATEGORICAL. ALSO ADDED CHC +RA AS THIS PCPN HAS A HISTORY ACROSS CNTRL KY. TEMPS LOOK ON TRACK WITH DWPTS RUNNING IN THE LOWER TO MID 60S AND SHOULD SEE SOME RAIN COOLING. ONLY THING NOT ADDED TO THIS FCST IS FOG AND FEELING IS THAT THE RAIN WILL KEEP THE AIR WASHED OF NUCLEI SMALL ENUFF FOR FOG. STILL THERE MAY BE PATCHES OF FOG NEAR BODIES OF WATER. && 744 PM EDT TUE MAY 25 2004 CURRENTLY AWAITING EXACT TRAJECTORY OF LARGE MCS THAT HAS DEVELOPED OFF TO THE WEST OVER THE PAST FEW HOURS. CELLS HAVE FIRED ALONG A BOUNDARY EXTENDED ALONG THE OHIO RIVER AND EASTWARD AND HAVE PULSED TO SEVERE LIMITS ALONG OUR EXTREME NORTHERN COUNTIES. VERY UNSTABLE AIRMASS IN PLACE ACROSS THE CWA...WILL BE GOOD FUEL FOR MCS. HAVE SEVERE WORDING FOR WINDS AND HAIL...WITH ISOLATED FLASH FLOODING ALSO A POSSIBILITY WITH WEAKER GUIDANCE VALUES STILL IN PLACE. FRONTAL BOUNDARY TO SAG SOUTH TOMORROW WITH UPPER LEVEL SUPPORT ON THE INCREASE AS WELL. SEVERE THREAT REMAINS A POSSIBILITY...HOWEVER EXPECT A LOT OF CLOUD COVER TO LIMIT INSTABILITY TOMORROW...SO HAVE NOT CONTINUED TO MENTION THREATS IN THE ZONE WORDING AND LET THE HWO HANDLE. ALSO THOUGHT ABOUT ISSUING A FLOOD WATCH FOR WEDNESDAY INTO THURSDAY...WITH MCS OVERNIGHT PRIMING US FOR EVEN WEAKER TOLERANCES...BUT WITH SUCH DIFFERENCES AMONGST THE MODELS HANDLING MCS ACTIVITY AND SURROUNDING OFFICE CONSENSUS...HAVE HELD OFF FOR NOW. ETA SEEMS TO PAINT THE WORST PICTURE...WITH FRONTAL BOUNDARY SAGGING SOUTH ACROSS US AND STALLING FOR 24 HOURS. DIVERGENCE ALOFT AND WAVES ALONG THE FRONT SPELL MULTIPLE ROUNDS OF MODERATE TO HEAVY PRECIPITATION. GFS ON THE OTHER HAND HOLDS FRONTAL INTERACTION BACK UNTIL WEDNESDAY NIGHT...BRINGING HEAVIER ORGANIZED PRECIP THROUGH LATE WEDNESDAY NIGHT INTO THURSDAY. HAVE SPLIT THE DIFFERENCE IN POPS...HOLDING CLOSER TO PERSISTENCE FORECAST. FRONT FINALLY PUSHES SOUTH OF THE REGION ON FRI...THEN RETURNS NORTH AS A WARM FRONT LATE SATURDAY INTO SUNDAY MORNING. SUNDAY-TUESDAY...WENT WITH THE GFS FOR THE EXTENDED. A HIGHLY AMPLIFIED PATTERN WILL BE IN PLACE...WITH THE LW TROF OVER THE CENTRAL PLAINS AND THE LW RIDGE OVER THE EASTERN US...ALLOWING WARMER TEMPS AND INCREASING LOW LEVEL MOISTURE FOR THE END OF THE EXTENDED. MODELS TRY TO BRING A COLD FRONT INTO THE AREA TUESDAY. PREVIOUS FORECAST WAS IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA THROUGH 8 PM THURSDAY. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 502 AM EDT WED MAY 26 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 502 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. YET ANOTHER IN A SERIES OF LARGE CLUSTERS OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AND INVADE EASTERN KENTUCKY LATER TODAY. THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND HAIL. IN ADDITION...ISOLATED FLASH FLOODING WILL ALSO BE A THREAT FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS. DUE TO THE ORGANIZED NATURE OF THESE STORMS...THE THREAT WILL LAST WELL INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY AS A FRONT DROPS BACK THROUGH THE AREA. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 11 WNW BARBOURVILLE 36.93N 84.07W
05/26/2004 KNOX KY AMATEUR RADIO
TREES DOWNED.
&&
SBHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 NE BOURBON FURNACE 38.16N 83.70W
05/26/2004 0.75 INCH BATH KY TRAINED SPOTTER
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
922 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 N PARTRIDGE 37.04N 82.90W
05/26/2004 LETCHER KY FIRE DEPT/RESCUE
TREES WERE REPORTED DOWN ACROSS HIGHWAY 119
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CUMBERLAND 36.98N 82.99W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN. POWER POLE SNAPPED IN HALF.
0500 PM TSTM WND DMG BENHAM 36.96N 82.95W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN.
0500 PM TSTM WND DMG LYNCH 36.96N 82.91W
05/26/2004 HARLAN KY PUBLIC
SEVERAL TREES DOWN.
&&
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG COLDIRON 36.83N 83.45W
05/26/2004 HARLAN KY EMERGENCY MNGR
TREES DOWN. ONE TREE FELL INTO A HOUSE AND DESTROYED IT.
POWER LINES DOWN.
&&
RAYPRELIMINARY LOCAL STORM REPORT...CORRECTION FOR COUNTY
NATIONAL WEATHER SERVICE JACKSON KY
1216 AM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG TUTTLE 37.46N 85.90W
05/26/2004 LAUREL KY PUBLIC
NUMEROUS TREES AND LARGE LIMBS DOWN ON HIGHWAY 1810 OFF
OF HIGHWAY 229 IN TUTTLE.
&&
RAYThe Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple large branches were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404442.